Did we fluid overload her?

  1. I'm a nursing student in a high acuity setting this quarter, and I cared for a pt in the CICU last week who had a sudden change in condition and I am trying to figure out why. At the time I was busy following the orders, giving the meds, etc. and didn't really have a chance to think about what was actually going on, so now I'm trying to sort through it to see what I should watch for if I ever encounter this kind of patient again. So, based on the following info, please let me know if I'm on the right track.

    Pt. was a 74 year old female admitted for CHF exacerbation, c/o SOB. She had previously been admitted last summer and told she had renal insufficiency and referred for dialysis, but she left AMA before dialysis and never went to a renal doc.

    When I came in her breathing was unlabored and her sats were 98-100 on 4L O2. Her main priority at this point was her hypertension, with systolic around or above 200. She was on a nitroglycerin drip (which was titrated to the max rate), which did not seem to be lowering her BP at all. She was also receiving 2 units of blood. The internal med MD came and was still concerned about her BP, so he ordered that she be placed on a Bumex drip. This was started after the blood transfusion had ended.

    Meanwhile, her urine output was very low, around 0-20 cc/hr. Since she had just been admitted to CICU around 5am, the renal doc hadn't come to see her yet. Shortly after the Bumex drip started, the pt's daughter came to me and asked if her mom could have a fan. I went in the room and the pt was flailing around, diaphoretic, kept saying she couldn't breathe and felt sick. She had increased crackles in her bases and new audible wheezing. We called maintanence and got a fan up to her room, which provided minimal relief. Her BP was still over 200 systolic, and the internal med MD ordered IV push Bumex and IV push Lasix, and IV push Labetalol. Her BP remained high. I tried to keep her calm, explained that anxiety can make her breathing more difficult, and after a while, she expressed some relief, but not much. Her urine output remained the same despite all the diuretics. Finally the renal doc came up to speak with her about needing dialysis, which she still refused.

    So from what I have been able to figure out, I think she was put into fluid overload r/t CHF and her very low kidney function. I am wondering if the diuretics caused this. Could it be that since the displaced fluid could not be excreted through the kidneys that the fluid simply backed up into her lungs? Or was the blood transfusion to blame because of the extra volume? Or was it just completely random?

    I feel like there wasn't really anything we could do to reverse this problem because her kidneys weren't working and she refused dialysis, but I just wonder if it could have been prevented somehow. Any ideas?
    •  
  2. 14 Comments

  3. by   UM Review RN
    Renal failure, hon. That caused the fluid volume overload (CHF) as well as the HTN. If she needed two units of blood, her Hgb must've been around 7 or 8, and she had to have the blood, so there was just no way around that.

    So yes, the blood contributed, but the main problem was the kidney failure. The kidneys simply were not working. That's why the diuretics couldn't do their job and ultimately the patient went into CHF from fluid volume overload.

    If the patient had allowed dialysis, you would've seen a remarkable change and she would've had to come off all the drips.

    But you know, some patients refuse dialysis because they're aware that it's only a temporary solution.

    I'm guessing that the outcome for this patient was not good, and for that, I offer you my sincerest condolences and assure you that even with dialysis, the patient's prognosis wasn't very good.
    Last edit by UM Review RN on Feb 26, '07
  4. by   RN007
    What was the reason for the blood transfusion?
  5. by   suzy253
    Quote from RN0072b
    What was the reason for the blood transfusion?
    Her Hgb must have been very low, thus necessitating the need for a blood transfusion.
  6. by   NicoleRN07
    It could very easily have been the volume overload from the blood, being that the patient had poor renal function. Generally speaking, when you have a patient with CHF who is receiving blood products, you infuse the blood as slowly as you can, and usually have an order to administer a diuretic between units, usually Lasix. Was this patient also getting IV fluids?
  7. by   rita359
    Hemoblobin may have been low because of her renal failure. Unless there was some other obvious reason for low hbg like heme positive stool or frank bleeding the blood transfusion should probably have been held until renal saw her and took care of diuresis and renal problems. She probably ran around with a low hbg ever since her renal problems were not addressed the last time and yes adding blood to an already overloaded patient probably exacerbated her chf
  8. by   Megsd
    Yeah, her Hgb was around 6.8 prior to the transfusion. Originally we were told to push lasix between the transfusions, but that order was canceled by the time the second unit arrived (I questioned the nurse about it prior to her hanging the second unit, and she said the doctor had said it was not necessary). She was also getting Epogen IV, so the low Hgb was likely caused by the kidney failure (low erythropoetin and all that jazz).

    She was not on any IV fluids. Just the nitro and bumex drips.

    I assume that the blood was given despite the CHF in the hopes that it would alleviate some of the dyspnea she was experiencing upon admission. How ironic that it may have made the exacerbation worse.
  9. by   GardenDove
    Between the renal failure and the CHF, she's toast. Hypertension is a side effect of renal failure, and it's sometimes the cause of it as well. You could have found out alot about her renal status by checking her labs. Bun and Creatinine would be elevated, potassium elevated. The body can't rid itself of fluids and extra electrolytes. Then you have the heart failure, which doesn't help matters one bit. Both of these diseases will make the other one worse.
  10. by   Tweety
    From what I've seen it doesn't take long for a renal failure/CHF patient to get symptomatic. One minute they are fine and the next they are overloaded and you're scratching your head going huh?

    Very good critical thinking on your part. Kudos.
  11. by   nursenikki928
    These are very difficult and also very sad. They seem to be constantly fighting the renal failure vs. the cardiopulmonary disease.
  12. by   allantiques4me
    Quote from RN0072b
    What was the reason for the blood transfusion?
    Thats what i was wondering.
  13. by   Jennerizer
    She basically did it to herself by refusing dialysis all along. I find it odd that she was fine with getting treatment for her CHF, fine with accepting medications for her high blood pressure, fine with receiving blood tranfusions for her low hemoglobin, but refusing dialysis for her renal failure. Is she still continuing to refuse dialysis?
  14. by   BBFRN
    Quote from RN0072b
    What was the reason for the blood transfusion?
    Most likely it was the renal failure. RBCs are made in the kidneys (erythropoeisis), and if the kidneys aren't fuctioning properly, they won't be making those RBCs like they should. HGB is carried throughout the body attached to RBCs. That is the reason your renal patients are almost always anemic, and one of the reasons they can be hypoxic. Add CHF to that, and you may have a ticking time bomb, respiratory-wise.
    Last edit by BBFRN on Feb 27, '07

close